Repatha (evolocumab) is a popular medication for those with high LDL cholesterol levels. Another drug is called Praluent (alirocumab). Both medications are technically called PCSK9 inhibitors (more about that below). These drugs work different than statins and have the advantage of only needing to be used once or twice a month. Muscle pain (myalgia) is side effect statins but what about Repatha? Do PCSK9 inhibitors cause muscle pain too. I became interested in this after someone I know who takes Repatha said he was experiencing muscle pain. So does it? Let's look at the research and see what we can discover.
What Is Repatha?
Statin drugs work by targeting an enzyme (called HMG-CoA reductase) which helps make cholesterol. By blocking that enzyme, cholesterol levels decrease.
Repatha is not a statin medication (like Lipitor, etc.) but rather, an antibody. Instead of targeting an enzyme, this antibody knocks out a protein that effects LDL receptors in the liver. By knocking out this protein (it's called PCSK9), LDL receptors are much better at removing LDL (bad cholesterol) from the blood. This in turn, reduces the risk for atherosclerosis, heart attacks and strokes.
Trivia: PCSK9 stands for proprotein convertase subtilisin kexin 9. Don't even try to pronounce it. Now you know why they call it PCSK9 🙂
Repatha and other PCSK9 inhibitors are injected with a small needle and are more powerful than statins drugs. They can be used in place of or in addition to statins. One big downside of PCSK9 inhibitors is that they are much more expensive than statin drugs. When I checked GoodRX.com, I saw Repatha selling for over $1200 for a month supply! That's because the drugs are new.
As time goes by and generics become available, the cost will drop.
What Causes The Muscle Pain?
People who take statins sometimes complain of muscle pain. This pain can range from flu like muscle aches, called myalgia to more serious things like muscle damage, called rhabdomyolysis (rhabdo). While statistically, muscle pain from statins is supposed to be rare, almost everyone I meet who takes these drugs has complained of this problem. Take that for what it's worth, just my observation.
Because PCSK9 inhibitors works differently, they are not supposed to cause muscle pain.
But do they?
Repatha And Muscle Pain
This medication is sometimes given to people who cannot tolerate statin drugs due to muscle pain. Recently, someone I know who takes Rapatha every two weeks and complains of leg pain – and quite severe pain too. When asked to rate that pain on a scale from 1-10, he rated the pain as an “8.” Pretty intense. He said the pain goes away when he skips the drug for a week or so.
That made me wonder if muscle pain might also be a side effect of Repatha too.
The Pharmacy Times has an interesting review that discusses this. They noted that in people who could not tolerate of statin drugs, 12% of those receiving Repatha for 12 weeks reported muscle pain. The actual study can be found here.
Another study noted a 5.4% chance of myalgia in people taking Praluent (alirocumab). In a news release posted by Amgen, the maker of Repatha, noted muscle pain in 13.8% of people (it was lower than statin takers).
Bottom line: all this appears to show both Repatha and (Praluent) can cause muscle pain in some people. The percentage seems to be lower than with statins, but it still occurs.
Other Side Effects
While PCSK9 inhibitors have not been around as long as statins, side effects reported can include:
|Minor side effects||Major side effect|
|pain in the arms/legs or muscles||Diabetes|
|Swelling at the injection site||Kidney problems|
So Is Repatha Right For You?
Obviously, it depends on what your doctor thinks is best for you based on your individual health. These drugs are more common in those who don't respond well to statins. Price should also be considered as PCSK9 inhibitors can be very expensive. If you experience muscle pain, bring this up to your doctor. Remember, evidence suggests both Repatha, Praluent (Alirocumab) can cause muscle pain in some people so it may not be your imagination.